Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Birmingham, AL

March 24, 2023Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 24, 2023, 11:04 PM CDT for Lamar County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2023, 11:04 PM CDT (04:04 UTC)
Expired
Mar 24, 2023, 11:45 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 9:27 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

887 
WUUS54 KBMX 250404
SVRBMX
ALC075-250445-
/O.NEW.KBMX.SV.W.0049.230325T0404Z-230325T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1104 PM CDT Fri Mar 24 2023

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northern Lamar County in west central Alabama...

* Until 1145 PM CDT.

* At 1104 PM CDT, severe thunderstorms were located along a line
  extending from near Smithville to near Amory to Aberdeen, moving
  east at 60 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Sulligent, Detroit, Beaverton, Lamar County Airport, Crews,
  Gattman, Henson Springs and Pine Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 AM CDT for northwestern
and west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3405 8821 3405 8799 3402 8799 3402 8795
      3383 8795 3383 8824
TIME...MOT...LOC 0404Z 249DEG 51KT 3407 8836 3395 8842 3383 8858 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

32/Davis
1 follow-up statement
150 
WWUS54 KBMX 250422
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1122 PM CDT Fri Mar 24 2023

ALC075-250445-
/O.CON.KBMX.SV.W.0049.000000T0000Z-230325T0445Z/
Lamar AL-
1122 PM CDT Fri Mar 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN LAMAR COUNTY...

At 1121 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Beaverton to near Detroit to 9 miles
east of Aberdeen, moving east at 55 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Sulligent, Detroit, Beaverton, Lamar County Airport, Crews, Gattman,
Henson Springs and Pine Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 AM CDT for northwestern
and west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3405 8821 3405 8799 3402 8799 3402 8795
      3383 8795 3383 8824
TIME...MOT...LOC 0421Z 268DEG 48KT 3404 8806 3398 8811 3384 8838 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 8:30 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 24, 8:30 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
830 PM CDT Fri Mar 24 2023

...New SHORT TERM...

.SHORT TERM...
(Tonight through Saturday)
Issued at 751 PM CDT FRI MAR 24 2023

A mixed mode of convection has developed near the Mississippi
River this evening. Some isolated activity has tried developing
well ahead of this main activity, but has been having a tough time
maintaining itself. The surface low was deepening over Arkansas
and the pressure gradient was tightening just to our west. These
enhanced winds will move into Central Alabama in a few hours. Will
keep wind gusts overnight in the 45 mph range outside of any
thunderstorm activity. Enhanced low and mid level winds have
overspread the warm sector in Mississippi this evening. Moisture
was also on the increase as 60 dew points have finally moved into
western and southern areas. Still expecting a strengthening
SBCAPE and SRH profile in the next 4-6 hours if not sooner.
Therefore, the forecast advertisement of tornado and damaging
winds entering western areas by 10 pm will stand. The storms will
tend to gradually weaken with the southeastward extent late
tonight.

75

Previous short-term discussion:
(This afternoon through Saturday)
Issued at 205 PM CDT FRI MAR 24 2023

Strong WAA and gradual low-level moistening is under way across
Central Alabama and to our west over the Lower MS River Valley. This
in advance of a strengthening shortwave trough over OK/TX and
accompanying surface low undergoing rapid cyclogenesis over western
Arkansas which will soon contribute to an outbreak of severe weather
across the Ozarks and ArkLaMiss regions this evening and into the
overnight hours. For this afternoon, developing activity will remain
west of Central Alabama with partly sunny skies promoting warm
temperatures with highs in the lower 80s north to mid/upper 80s
south. Look for non-thunderstorm wind gusts to increase this evening
ahead of the system with gusts up to 45 mph possible across mainly
the northwestern two-thirds of Central Alabama where a Wind Advisory
will be in effect from 7 PM this evening to 7 AM Saturday morning.

The forecast remains on track regarding the overnight severe
potential. While the shortwave is comparatively low-amplitude,
strong low to mid-level flow in addition to pre-frontal dewpoints in
the mid to upper 60s will combine to produce a volatile atmosphere
just to our west suitable for initial development of discrete
supercells over the Lower MS River this evening followed by an
evolution into primarily a linear convective mode over Mississippi.
Conditions will be more than suitable for rotating updrafts with
potential for line-embedded tornadoes as an intensifying 60-70kt low
level jet contributes to large, curved hodographs with progged eff.
SRH of 350-450 m2/s2, and sufficiently steep lapse rates resulting
in 700-1000 J/kg of SBCAPE. Additionally, damaging winds of 60 to 70
mph, owing to the plentiful shear magnitudes, will be possible
along the leading edge of the pre-frontal convective line/QLCS and
especially within bowing segments. It still appears that these
more optimal severe weather conditions and greatest opportunity
for severe storms will focus across northwest portions of Central
Alabama with conditions slowly becoming less favorable with time
and eastward extent with storms reaching the Birmingham metro
shortly after midnight. Although less likely as forcing wanes,
conditions will continue to support a lower end severe potential
across eastern and southeastern portions of Central Alabama, and
gusty winds are likely to associate with the line for the entirety
of its journey across Central Alabama before it exits the area
around 8 AM Saturday morning.

Drier air settles over much of the area tomorrow as the front
stalls oriented east to west across southern Alabama. CAA is
rather non-existent with deep west-southwesterly flow aloft, and
temperatures will warm sharply again during the afternoon. Expect
highs in the upper 70s north to mid 80s south. A few isolated
showers may develop across the south near the stalled front
tomorrow afternoon, but low PWATs around 1" or less should help
subdue the development.

86/Martin

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 355 PM CDT FRI MAR 24 2023

No major changes were made in the extended with multiple days of
rain chances except for Wednesday. This will include some
marginally severe storms that will be possible on Sunday
afternoon into the evening across the SRN half of C AL for wind
and hail. This will be highly dependent on the progression back
NWD of the warm front for severe chances S of that.

08

Previous long-term discussion:
(Saturday Night through Thursday)
Issued at 312 AM CDT FRI MAR 24 2023

Another severe risk is in place for Sunday afternoon and evening
across the southern half of Central Alabama. A warm front will drift
northward Sunday, with the potential for strong to severe storms to
develop during the afternoon and evening hours to the south of this
boundary. A very moist airmass will be present south of the
boundary, with a good amount of instability from Montgomery, Selma,
and Auburn southward. This is more of a damaging wind and hail
threat and the overall threat itself is more conditional owing to
the exact placement of the boundary and the northward extent of the
higher instability.

Otherwise, Sunday into Monday will feature a decent chance of
rainfall across the entire region. Another pulse of energy along the
boundary will bring more rain to the area on Tuesday, although went
with lower PoPs compared to Monday to reflect lesser confidence in
both overall coverage and rainfall amount. Rainfall totals for the
entire period Sunday through Tuesday currently look to be in the 1-
2" range along and south of I-20, with lesser amounts on the order
of 0.25-0.5" further north and northwest in Central Alabama. Locally
higher amounts of up to 2.5" may be possible along and south of I-85
based on current forecast trends, so minor puddling and ponding may
be an issue in localized areas.

Highs Tuesday and Wednesday will be in the upper 60s to mid 70s with
lows in the 40s to 50s. Wednesday will be dry before another system
slides through with more rain chances Thursday into Thursday night.

12

&&

.AVIATION...
(00Z TAFS)
Issued at 728 PM CDT FRI MAR 24 2023

VFR and breezy conditions start off this period over Central
Alabama. South winds were generally 10kts to 20kts and will
increase this evening. The potential will be for 20 to 30kt winds
by 06-09z and then dropping back to 10 to 20kts by sunrise. The
southerly winds will slowly veer to west southwest by periods end.
Clouds are already developing to the south and west and expect
MVFR ceilings before 06z at most terminals. Showers and
thunderstorms are expected overnight into Saturday. Between
04-06z, storms will begin affecting TCL/BHM/EET and potentially
affect the remainder of the terminals through 13-15z. VFR
conditions develop by 17-19z at most terminals as drier air moves
in and ceilings clear up.

75

&&

.FIRE WEATHER...

Showers and storms will move through tonight into Saturday
morning, with relative humidity values falling into the 30 to 40
percent range Saturday afternoon with 20ft winds 10 to 15 mph
with higher gusts. Chances for showers and storms return late
Saturday night into Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  80  49  79 / 100  20   0  20
Anniston    61  80  55  79 / 100  20  10  30
Birmingham  62  81  55  79 / 100  10   0  30
Tuscaloosa  64  82  55  79 / 100  10   0  30
Calera      62  82  56  79 / 100  20  10  40
Auburn      63  82  61  76 /  80  50  20  50
Montgomery  67  86  61  78 /  90  30  20  50
Troy        69  87  64  80 /  80  50  20  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM CDT Saturday for the following
counties: Autauga-Bibb-Blount-Calhoun-Cherokee-Chilton-Clay-
Cleburne-Coosa-Dallas-Etowah-Fayette-Greene-Hale-Jefferson-Lamar-
Marengo-Marion-Perry-Pickens-Shelby-St. Clair-Sumter-Talladega-
Tuscaloosa-Walker-Winston.

&&

SHORT TERM...75
LONG TERM....08
AVIATION...75
Hazardous weather outlook, Mar 24, 3:36 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
336 PM CDT Fri Mar 24 2023

ALZ011>015-017>050-252345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
336 PM CDT Fri Mar 24 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Southerly winds will increase this evening, becoming sustained at 15
to 25 mph, with gusts up to 45 mph.

Severe thunderstorms are possible from 10 PM tonight through 8 AM
Saturday for much of Central Alabama. Tornadoes and damaging wind
gusts are the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms remain possible through 8 AM Saturday morning.

Severe thunderstorms are possible Sunday afternoon through Sunday
night for the southern half of Central Alabama. Large hail and
damaging wind gusts are the primary threats at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight through Saturday morning, as well as on Sunday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 10:52 PM CDTTornado Warning Tornado observedConsiderable damage threatBMXMarion53 min
Mar 24, 11:15 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXMarion45 min
Mar 24, 11:43 PM CDTSevere Thunderstorm WarningBMXWinston47 min
Mar 24, 11:45 PM CDTSpecial Weather StatementBMXLamar30 min
Mar 25, 12:09 AM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Winston3 hr
Mar 25, 1:10 AM CDTSpecial Weather StatementBMXMarshall35 min
Mar 25, 6:38 AM CDTSpecial Weather StatementBMXTallapoosa37 min
Mar 25, 4:50 PM CDTSpecial Weather StatementBMXBarbour25 min
Mar 25, 6:04 PM CDTSpecial Weather StatementBMXBarbour26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.